Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Narrow Results By
Commonly Searched Resource Types
1 - 9 of 9
Nurses play a critical role in patient safety through their constant presence at the patient's bedside. However, staffing issues and suboptimal working conditions can impede a nurse’s ability to detect and prevent adverse events.
Li SYW, Magrabi F, Coiera E. J Am Med Inform Assoc. 2012;19:6-12.
Interruptions pose a significant safety hazard for health care providers performing complex tasks, such as signout or medication administration. However, as prior research has pointed out, many interruptions are necessary for clinical care, making it difficult for safety professionals to develop approaches to limiting the harmful effects of interruptions. Reviewing the literature on interruptions from the psychology and informatics fields, this study identifies several key variables that influence the relationship between interruption of a task and patient harm. The authors provide several recommendations, based on human factors engineering principles, to mitigate the effect of interruptions on patient care. A case of an interruption leading to a medication error is discussed in this AHRQ WebM&M commentary.
Hendrickson T. AORN J. 2007;86:626-9.
This article describes the causes of medication errors in the operating room and discusses prevention strategies, including using read-back techniques and reducing interruptions.
Scott-Cawiezell J, Pepper GA, Madsen RW, et al. Clin Nurs Res. 2007;16:72-8.
This study investigated whether type of credentials affected rates of medication errors and found no significant difference. However, the authors noted that nurses were interrupted more often during medication administration.
Bypassing the safeguards of an automated dispensing machine in a skilled nursing facility, a nurse administers medications from a portable medication cart. A non-diabetic patient receives insulin by mistake, which requires his admission to intensive care and delays his chemotherapy for cancer.
A nurse notices that an IV medication she is about to administer is possibly mislabeled, as it looks like a different drug. However, she is interrupted before she can call the pharmacy and winds up hanging the bag anyway.